Hail, Valley
- When
- May 29, 10:41 PM CST
- Where
- Valley County, 7 mi SW of Ord
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.528, -99.026
Line of strong to severe thunderstorms brings isolated large hail and damaging winds to portions of south central Nebraska during the late evening of May 29th. Overall, the primary severe weather focus on this date was focused further north, across north central and northeast Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Line of strong to severe thunderstorms brings isolated large hail and damaging winds to portions of south central Nebraska during the late evening of May 29th. Overall, the primary severe weather focus on this date was focused further north, across north central and northeast Nebraska. However, a southwest to northeast oriented line of thunderstorms developed from Dawson County northeast to Valley and Greeley Counties between 11PM and midnight CDT and became marginally severe. Large hail nickel to quarter size was the primary threat, but isolated wind damage to a few power lines and poles in Valley County was also noted. After midnight, the line began to shift northeast and affect mainly areas of Valley, Sherman, and Greeley Counties. Severe thunderstorm warnings, and even a couple of tornado warnings prompted by low to mid level rotation on radar, continued until 1:30AM CDT on the 30th, but no additional severe reports were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 29, 5:44 PM CST, 4 hours 57 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 644 PM CDT Sun May 29 2022 ...Aviation Update... .DISCUSSION...(This evening through Sunday) Issued at 309 PM CDT Sun May 29 2022 Lots of cloud cover streamed across the local area today...so far helping to hold temperatures down a few degrees from their potential. At the same time...a trough of low pressure extended northeast into south central Nebraska..with a weak frontal boundary just northwest of the tri-cities. This trough of low pressure has helped to keep winds fairly light across the local area today. Ahead of this front...dewpoints have remained in the lower to mid 60s...while to the west...clear skies have allowed instability to build despite the modestly lower dewpoints there. For the rest of this afternoon and evening...continue to expect the potential for thunderstorms to develop...and with good deep level shear and plenty of instability...severe weather remains a good possibility. While there remains some uncertainty in where storms initially develop in model data...think the focus should start just to our northwest over the next couple of hours where clear skies have helped maximize instability and where the better deep layer shear exists. That said...some models do have isolated development further east and closer to the frontal boundary where cloud cover remains at this time...and therefore cannot rule out development across just about all of our Nebraska counties this afternoon through evening...although continue to think western and northern areas will be at the greatest risk. Given the favorable shear, isolated supercells are possible...with large hail, damaging wind gusts and a few tornadoes all possible...and indeed the convection being simulated in many of the CAMS looks supercellular in nature. Late this evening and overnight...expect a strong low level jet to develop across the area and for the focus of the convection to shift north and away from the local area as a deepening upper level low to our west swings north and across Nebraska on Monday. As this low lifts north over the state...expect a cold front to slip east across the local area and be the focus for thunderstorm development Monday afternoon/evening. Again, with ample shear and instability...severe storms are again possible...this time focused mainly across the southeastern quadrant of the local area. Behind the initial cold front Monday...a stronger push of cold air is anticipated for Tuesday which should bump down temperatures to near normal along with a continued chance for showers and thunderstorms overtaking the region Tuesday night into Wednesday as another upper level low...in the trough to our west...makes its way across the local area. This will likely make for a cloudy, cool and unsettled day Wednesday...and while a few thunderstorms look possible...severe weather is not anticipated at this time. Thereafter...dry conditions are anticipated for Thursday as brief ridging aloft is anticipated...before the flow aloft becomes a bit more messy with more zonal flow with some embedded disturbances justifying the possibility of showers and a few thunderstorms returning for the end of the work week and into next weekend...with seasonable temperatures prevailing. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday) Issued at 630 PM CDT Sun May 29 2022 Cloud cover seems to be clearing out some from the west going into the evening, but with the low pressure area expected to stick around the area this evening, winds have been tricky as have the potential for thunderstorms. While thunderstorms are still expected to develop and some of them will probably be severe, pretty solid cloud cover has at least delayed thunderstorm initiation. However, clouds are eroding faster from the west, so elected to leave VCTS in the KEAR TAF for the next few hours. Further east, elected to start the VCTS in the KGRI TAF a little later as cloud cover should continue to delay initiation or storms moving over that area a little longer. Winds at KGRI will be out of the south to southeast with gusts up to around 20 kts later this evening and into the overnight period. Winds will switch around to the southwest Monday morning and gusts will increase to 25 to 30 kts through the end of the TAF period. AT KEAR, winds will be a bit lighter and more variable early this evening before switching to southerly and gusting to around 20 kts during the overnight period. KEAR will also see the switch to southwest winds as well as the increase in gusts to around 30 kts Monday morning. LLWS will be a factor at both TAF sites, out of the south at around 55kts at approximately 1600 feet AGL late tonight and early Monday morning. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Rossi AVIATION...Hickford
Hazardous Weather Outlook National Weather Service Hastings NE 1008 PM CDT Sun May 29 2022 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 310315- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 1008 PM CDT Sun May 29 2022 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Isolated to scattered thunderstorms continue to be expected to develop late tonight, mainly along and north of a line from Cambridge to York, Nebraska. Some of these storms will likely be severe with up to 2 inch diameter hail and wind gusts of 70 MPH or more. The area is under a Tornado Watch until 2 AM. While a tornado cannot be ruled out, the main threats with these storms will be large hail and damaging winds. The main timeframe for severe weather is before 2 AM Monday morning...with the focus then shifting north of the local area early Monday morning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Most areas will remain dry during the daytime hours on Monday, but an isolated thunderstorm or two...primarily northwest of the tri-cities...cannot be ruled out. During the evening hours, the main threat for thunderstorms will shift southeast...and generally be focused across areas near and southeast of a line from Natoma, Kansas to York, Nebraska after 7pm. A few of these thunderstorms could be severe, with hail to the size of quarters and 60 mph wind gusts both possible. There is a low chance for thunderstorms...mainly across north central Kansas...Tuesday evening and overnight, with a better chance for more widespread showers and thunderstorms returning to the local area on Wednesday. Severe weather is unlikely during this timeframe. After a dry day on Thursday, chances for thunderstorms return to at least parts of the local area Friday afternoon through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and this evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Special Weather Statement
National Weather Service Hastings NE
1114 PM CDT Sun May 29 2022
NEZ060-300430-
Dawson NE-
1114 PM CDT Sun May 29 2022
...A strong thunderstorm will impact portions of northeastern Dawson
County through 1130 PM CDT...
At 1114 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eddyville, or 20 miles northeast of Lexington, moving northeast at 25
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Dawson
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 200 AM CDT for south central
Nebraska.
&&
LAT...LON 4105 9968 4105 9944 4093 9956 4099 9971
TIME...MOT...LOC 0414Z 207DEG 21KT 4105 9957
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MangelsSpecial Weather Statement
National Weather Service Hastings NE
1119 PM CDT Sun May 29 2022
NEZ039-040-046-300445-
Valley NE-Greeley NE-Sherman NE-
1119 PM CDT Sun May 29 2022
...Strong thunderstorms will impact portions of northwestern Greeley,
Valley and northwestern Sherman Counties through 1145 PM CDT...
At 1119 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Fort Hartsuff State Park to
Mason City. Movement was north at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Arcadia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 200 AM CDT for central
Nebraska.
&&
LAT...LON 4174 9860 4172 9859 4114 9921 4174 9921
TIME...MOT...LOC 0419Z 186DEG 31KT 4176 9887 4121 9927
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
MangelsThe North Platte radar (KLNX), 137 km away, was scanning. The volume nearest the first event began at 04:42 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Wind gusts estimated to be near 65 MPH resulted in damage to a few power lines and poles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026338, 1026339, 1026340, 1026341, 1026342.